Minnesota, 2024Winter Weather in Minnesota, December 4, 2024
December 4, 2024 · NWS FGF · 11 events in 11 counties and zones
A snow squall moved down the valley from north to south in the morning hours of December 4th, 2024.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snow squall moved down the valley from north to south in the morning hours of December 4th, 2024.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 4, 5:54 AM CST, 1 hour 1 minute earlier. Its key messages:
- Due to mild evening temperatures (above 32F in eastern ND and the Red River valley) and some light drizzle, freezing drizzle, the snow on the ground has become likely less blowable.
- To handle the lesser blowing snow issues with the prob snow table showing 50-79 pct classification felt widespread blizzard conditions not likely, and went advisory in watch area.
- Probability for blizzard conditions are 20 percent.
Area forecast discussion, Dec 4, 5:54 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
554 AM CST Wed Dec 4 2024
.KEY MESSAGES...
- Due to mild evening temperatures (above 32F in eastern ND and
the Red River valley) and some light drizzle, freezing
drizzle, the snow on the ground has become likely less
blowable.
- To handle the lesser blowing snow issues with the prob snow
table showing 50-79 pct classification felt widespread
blizzard conditions not likely, and went advisory in watch
area.
- Probability for blizzard conditions are 20 percent.
&&
.UPDATE...
Issued at 554 AM CST Wed Dec 4 2024
The warm air advection through the night coupled with periods
of freezing drizzle and some areas of freezing rain have crusted
over most of our blowable snowpack. This has decreased our
confidence in Blizzard impacts throughout today, however in
light snow showers visibilities may reduce low enough to meet
blizzard criteria for a brief period. Wind gusts up to 45mph
have been reported within the valley and outside the valley wind
gusts have been between 30 to 35mph with the exception of Devils
lake that reported a wind gust of up to 40mph.
&&
.DISCUSSION...
Issued at 329 AM CST Wed Dec 4 2024
...Synopsis...
500 mb wave moving thru NW Ontario. Water vapor shows drying of
atmosphere and best wind gust potential into SW MB and moving
into NE ND at 09z. This will spread over the fcst area this
morning.
...TODAY...
Cold front located from near Baudette to near Fosston to just
north of Fargo to between Valley City and Cooperstown at 09z.
Initial drizzle ahead of the front in warmer air with mid 30s in
SE ND and WC MN. With front brief wind gusts 45-52 mph then
winds settle into the 25 mph sustained to gusts 35 mph range
northward thru the northern RRV. Obs and webcams indicate some
light snow/flurries at times but vsbys remain 1 3/4 to 6SM.
Upstream radar and obs in S Manitoba indicated scattered snow
showers as well and would expect scattered light snow into the
afternoon over most areas as colder air and gusty winds spread
over the area.
Huge uncertainty is blowing snow impacts. Blowing snow table
indicates need 30-32kt sustained with temps 13-15F to generate
moderate blizzard (Prob snow 50-79 pct) potential with
periodically bad in rural areas, and need temps in the single
digits with similar winds to generate widespread blizzard
conditions out of town which may yet occur but less certain.
Based on what I looked over....blowing snow classifications are
in the areas to definite range over E ND and western MN. These
would indicate advisory conditions with localized blizzard
impacts but not lasting 3 hours.
So for this reason went advisory for winter storm watch area.
Soundings indicate a well mixed layer with wind gust potential
around 45 kts and sustained 27-30 kts. Briefly higher winds
possible.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 554 AM CST Wed Dec 4 2024
Wind gusts between 30 and 45 knots are to be expected throughout
the day. However, with the freezing drizzle and warm
temperatures earlier in the night. There is uncertainty how much
visibility will reduce due to blowing snow. Because of this
variation to visibility reduction conditions will bounce between
IFR and MVFR at times. The worst case scenario visibilities will
bounce between 1/4 to 1/2sm if the snow crust breaks and becomes
blowable. Around 03z wind gusts should cease and by 06z winds
should be around 10kts from the northwest.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST this evening for
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...Winter Weather Advisory until 6 PM CST this evening for
MNZ001>005-007-008-013>015-022-027-029-030-040.
&&
UPDATE...MM
DISCUSSION...Riddle
AVIATION...MMHazardous weather outlook, Dec 4, 6:20 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
620 AM CST Wed Dec 4 2024
MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-051230-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
620 AM CST Wed Dec 4 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Winter weather advisory is effect until 6pm. Visibility reductions
of one-half mile are expected due to blowing snow. Travel will be
difficult at times. During light snow showers, brief visibility
reductions of a quarter mile will make travel conditions
impossible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ006-009-016-017-023-024-028-031-032-051230-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
620 AM CST Wed Dec 4 2024
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Periodic snow showers and winds gusting to 40 mph will reduce
visibilities below a mile at times.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
Winter Weather, Kittson
- When
- December 4, 6:55 AM CST to 8:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Snow Squall. Donaldson RWIS sensor went from 24G29 1SM -SN at 1245Z to 36G43 1/4SM +SN at 1255Z with corresponding radar signature.
Winter Weather, West Marshall
- When
- December 4, 7:30 AM CST to 8:30 AM CST
- Where
- West Marshall forecast zone
- Reported by
- Public
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Winter Weather, West Polk
- When
- December 4, 8:15 AM CST to 9:15 AM CST
- Where
- West Polk forecast zone
- Reported by
- AWOS
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Snow Squall. KCRK sensor went from 20G25 3SM -SN at 1355Z to 33G41 1/4SM SN at 1415Z and 31G46 -1/4SM +SN at 1435Z with corresponding radar at time.
Winter Weather, Norman
- When
- December 4, 9:15 AM CST to 10:15 AM CST
- Where
- Norman forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Snow Squall. RWIS Sensor 10 miles west of ADA went from 22G31 1/4SM -SN at 1510Z to 33G38 1/8SM +SN at 1520Z with corresponding radar signature at time.
Winter Weather, Mahnomen
- When
- December 4, 9:30 AM CST to 10:30 AM CST
- Where
- Mahnomen forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Snow Squall. RWIS Sensor 3 mi SSE Mahnomen went from 30G34 1/2SM -SN at 1520Z to 28G39 1/8SM +SN at 1530Z with corresponding radar signature at time.
Winter Weather, West Becker
- When
- December 4, 10:00 AM CST to 11:00 AM CST
- Where
- West Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Snow Squall. Lake Park RWIS sensor went from 23G30 1/2SM -SN at 1555Z to 33G41 1/8SM +SN at 1600Z with corresponding radar signature at time.
Winter Weather, East Becker
- When
- December 4, 10:15 AM CST to 11:15 AM CST
- Where
- East Becker forecast zone
- Reported by
- AWOS
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Snow Squall. KDTL sensor went from 14G29 3/4SM -SN at 1555Z to 28G46 -1/4SM +SN at 1615Z with corresponding radar signature.
Winter Weather, Clay
- When
- December 4, 10:15 AM CST to 11:15 AM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Snow Squall. KJKJ sensor went from 26G32 1/2SM -SN at 1555Z to 36G43 -1/4SM +SN at 1615Z along with a 6 degree Temp drop in that time with corresponding radar signature.
Winter Weather, Wilkin
- When
- December 4, 10:40 AM CST to 11:40 AM CST
- Where
- Wilkin forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Snow Squall. RWIS sensor went from 24G33 1/2SM -SN at 1630Z to 25G40 1/8SM +SN at 1640Z with corresponding radar signature.
Winter Weather, West Otter Tail
- When
- December 4, 11:10 AM CST to 12:10 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Snow Squall. RWIS sensor went from 20G31 2SM -SN at 1700Z to 27G44 1/10SM -SN at 1710Z along with a 4 degree T/Td drop in that time with corresponding radar signature from supplementary radar.
Winter Weather, Grant
- When
- December 4, 11:15 AM CST to 12:15 PM CST
- Where
- Grant forecast zone
- Reported by
- AWOS
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Snow Squall. KY63 sensor at Elbow Lake went from 26G33 1SM -SN at 1655Z to 32G38 1/4SM SN at 1715Z with corresponding radar signature from supplementary radar.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Alaska, December 4 to 6, 20241 death · 1 injured · 3 events
- Heavy Snow and Strong Wind in West Virginia, December 4 to 5, 2024$51,000 · 41 events
- Lake-Effect Snow and Winter Weather in Ohio, December 4 to 6, 2024$200,000 · 11 events
- Dense Fog in California, December 4 to 5, 2024$65,000 · 5 events
- Winter Storm and Winter Weather in New York, December 4 to 6, 202444 events
- High Wind in Minnesota, December 4, 20242 injured · $30,000 · 54 kt wind · 4 events
- Winter Storm and High Wind in Michigan, December 4 to 5, 2024$40,000 · 64 kt wind · 6 events
- High Wind and Strong Wind in Iowa, December 4, 2024$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in South Dakota, December 4, 202451 kt wind · 24 events
- Lake-Effect Snow and Winter Weather in Pennsylvania, December 4 to 6, 20242 injured · 8 events
- Winter Storm in Pennsylvania, December 4 to 6, 202415 events
- Winter Storm and Winter Weather in Michigan, December 4 to 5, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1229874, 1229875, 1229876, 1229877, 1229878, 1229881, 1229889, 1229891, 1229899, 1229896, 1229893.